HealthBoards

HealthBoards (https://www.healthboards.com/boards/)
-   Mental Health (https://www.healthboards.com/boards/mental-health/)
-   -   Question about generic Dexedrine (https://www.healthboards.com/boards/mental-health/707224-question-about-generic-dexedrine.html)

mej1 08-05-2009 11:26 PM

Question about generic Dexedrine
 
My father takes both the tablet and extended release of generic dexedrine. I've read that the brand can make a huge difference as to how a person feels. The brand he takes is Barr and I've heard that they're crappy. Is there any truth to that?

I'm not sure what he takes it for. I thought it was to help wake him up and keep him awake. But shortly after he takes it, he either falls asleep or becomes a little drowsy. He might also be taking it for ADHD. Whatever he takes it for, I really can't tell that it helps. Of course, at night he has trouble falling asleep so...

AnnD 08-05-2009 11:41 PM

Re: Question about generic Dexedrine
 
It depends on what you mean by crappy. Every person and and every body is different and reacts differently to both generic and the real deal each person has to evaluate that for themselves. It is used for ADHD....and other diagnosis.

mej1 08-06-2009 02:22 AM

Re: Question about generic Dexedrine
 
What I mean is that I read several old posts on other forums with people saying how bad Barr is. They say it makes them feel crappy and it doesn't work very well compared to other brands. The general consensus seems to be that Barr is just plain bad. But all these posts were from 2006-2008. I thought I read that Barr got taken over by some other company. So things could be different now.

Interestingly, I've had problems with the .5 mg dosage of Mylan alprazolam (Xanax) kicking in way too fast and then lasting/working for only a very short time. But I've taken half of a 1 mg Mylan alprazolam tablet with no problems. It worked perfectly. I thought that was really odd since they're both made by the same company. :confused:

fossilapostle 08-06-2009 07:00 PM

Re: Question about generic Dexedrine
 
In the U.S. generic medicines are required by law to have the same amount of active ingredient. The inactive ingredients may vary I belive.

Personally, I think generics are almost always the best way to go. It's the same medicine and usually much cheaper. IMO any differnces in effects can be ascribed to a placebo effect, since they have the same active ingredient, but I don't really have any proof to back that up. Just my theory. :)

Cowsandcows15 08-07-2009 01:59 PM

Re: Question about generic Dexedrine
 
The person above is actually wrong, Brand and Generics can actually vary QUITE a bit. By law they are allowed to have I believe up to 20% different inactive ingredients. Sure the active ingredient is mostly the same, but when you start to add all the extra fillers, dyes, etc, it can totally change not only the effectiveness of the med, but the side effects. Even after bringing this up with my psychiatrist saying how many extra side effects I had with generics, he even told me in pretty much these exact words "thats because generics add all those extra crap and fillers into the medication, which can have a major effect on some people especially those sensitive to meds"

For example: I took generic zoloft. Threw up and got sick, had multiple side effects. I switched to brand. Zero side effects. None. Nada. Wellbutrin is another example. There was lawsuits against the generic makers "Teva" due to a major difference in it compared to the brand name. Also there have been lawsuits filed where the patient was switched from a brand-name anti-seizure medication, to a generic seizure medication, and guess what happened, they had a seizure while on the generic. It simply didn't work. If you believe Generics are equal to brand name you couldn't be more far from the truth. Some Medications, YES, generics can be great and for their much cheaper price are worth it. Some. There are many othere there where brand and generic there is in fact a difference.

But to answer the posters question, I haven't taken Dexedrine myself, but I'm on Adderall, and have been to many ADD/depression forums myself reading about the two, and almost EVERYTHING I've seen regarding Barr Dexedrine is that it's just complete CRAP. It's a horrible generic. Now I can't speak from first hand experience, but I've read countless posts, even current ones, from people online who are explaning just how horribe the Barr generic for this medication is. The unfortunate thing is that they are the only company who makes the medication anymore is Barr - as for the extended release, you might still be able to find Branded name for that. From everything I've read, it's MUCH MUCH better than that pure crap Barr has.

Filmwriteak 08-08-2009 12:53 AM

Re: Question about generic Dexedrine
 
Wow, how nice to hear others talking about this! I have been on dexedrine for ADHD for several years. After they stopped making the brand the only one that worked was Mallicrod and shortly after they too stopped production. The only company making the generic dexedrine is Barr and it is horrible. I have cut my dose in half which has caused multiple other issues because my body has been regulated by this medicine for 12 years. I am furious at the negligence of our health care system that has allowed companies to simply cancel production on a medicine that has been prescribed for 40 YEARS with minimal notice and no suitable replacement. It has caused massive repercussions in my health which has seriously compromised my quality of life.

Cowsandcows15 08-09-2009 03:05 AM

Re: Question about generic Dexedrine
 
There are two options for anyone who is taking Barr generic Dexedrine and suffering from it's side-effects and crap quality.

1. Ask your doctor to write you a script for brand. Yes, brand is still avaiable, but just not in IR form - the only brand form left is the extended release, made by GSK called Dexedrine Spansules.

2. Ask your doctor to be switched to Vyvanse. This medication is the SAME as Dexedrine, just newer, where they pretty much just added a new label onto it, and made it extended release only. Although at least it isn't made by Barr. Vyvanse contains the same ingredients as Dexedrine, but it's just exteneded release ONLY. No IR is avaiable for Vyvanse. Also from what I've read online, Vyvanse is even cheaper than Branded GSK dexedrine spansules, and since they are both literally the same and much higher quality than Barr, I guess which-ever your insurance covers the most would be the best choice.

mej1 08-10-2009 03:01 AM

Re: Question about generic Dexedrine
 
Thanks for the help.

Can anyone tell me what kind of side affects the Barr generic causes compared to the brand name?

The thing I don't understand is that if dexedrine (generic) is a stimulant, then why does my father always fall asleep after taking it? That's one of the biggest problems he has with it.

Cowsandcows15 08-10-2009 03:37 AM

Re: Question about generic Dexedrine
 
There could be multiple causes. First, when does he take his dose of extended release and how much does he take, and how much and when of IR does he take? Sometimes very low doses of stimulants can just make people calm, therefore becoming tired. There is also the possibility (but pretty rare) where a person has the opposite reaction - either your receptors in your brain are sensitive to the effects, or it's causing the wrong chemical balance in the brain. There are even some people who drink say, caffeine, and actually get more tired from it.

For example, Dexedrine causes a release of dopamine and norephrine into the brain, and at higher doses also serotonin. If a person has ADD, then it is assumed that they have low dopamine and/or norephrine levels, so therefore by the meds increasing it helps them with their ADD. Although what if a person already has normal, or some-what already high say norephrine levels to begin with? Then by taking the med, you are causing even higher norephrine levels in the brain, and since he takes it on a daily basis, that would lead to constant high norephrine levels which can lead to adrenal gland deleption, thus causing fatigue. It may not be true for everyone, but it's a possibility.

Then the other possibility is he's at too high of a dose, then perhaps that extra serotonin release is making him tired.

Then there's the possibility that he has a tolerance to them and they aren't having the proper effect anymore, or, it could simply be the Barr Generic to blame. There have been so many reports of how much worse the Barr generic is, that perhaps giving the brand a try, just to see if it fixes the problem would be the best option.

Also, try having him take magnesium (and the b vitamins too if possible), as it is often recommended to take these supplements to help replenish any lost due to the meds effect, and also some say it helps prevent tolerance from building, meaning you won't have to worry about a "med poop out" which causes it to no longer work. And being low in magnesium or low in B Vitamins such as B-12, can cause fatigue.


All times are GMT -7. The time now is 09:17 AM.